Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 26, 2003, 1:59 PM EDT for Hoke County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2003, 1:59 PM EDT (17:59 UTC)
- Expired
- May 26, 2003, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Hoke County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 261808 FFWRAH NCC093-270000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT MON MAY 26 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT * AT 159 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER HAS BEEN OVERFLOWING THE DAM LOCATED IN THE ROCKFISH CREEK AREA NEAR THE JUNCTION OF HOKE...CUMBERLAND AND ROBESON COUNTIES SINCE EARLY THIS MORNING. THE WATER WAS NOW ERODING THE EARTHEN DAM AT A RATE OF 6 INCHES PER HOUR. * THE FAILURE OF THE DAM IS IMMINENT. COUNTY OFFICIALS HAVE CLOSED SECTIONS OF PHILLIPI CHURCH ROAD AND ROCKFISH ROAD IN ANTICIPATION OF THE HIGH WATER FROM THE DAM FAILURE TO CROSS THESE ROADS. LAKEVIEW ROAD AT THE BASE OF THE DAM IS ALREADY CLOSED AND IS WASHED OUT. PERSONS LIVING ALONG THE RIVER DOWNSTREAM FROM THE DAM SHOULD MOVE TO HIGHER GROUND NOW FLOODING WILL OCCUR RAPIDLY. $$ LAT...LON 3511 7911 3462 7879 3462 7925 3508 7926 WSS/KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 26, 10:45 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 26, 10:45 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1045 AM EDT MON MAY 26 2003 .DISCUSSION...SURFACE FRONT HAS PUSHED TO EASTERN TIER OF COUNTY WARNING AREA WHERE IT SHOULD STALL FOR DURATION OF AFTERNOON. BEST INSTABILITIES ARE ALONG AND AHEAD OF FRONT. DEEPER MOISTURE AND PRINCIPAL THREAT FROM TRAINING OF HEAVY RAIN CELLS SHOULD BE MAINLY EAST OF COUNTY WARNING AREA. DRYING ALOFT COMBINED WITH INSTABILITY GAINED FROM SOLAR HEATING AND WEAK RIPPLES OF UPPER LEVEL SUPPORT TRACKING CLOSE BY SHOULD BE ENOUGH FOR SCATTERED TO WIDELY SCATTERED STORMS THIS AFTERNOON AND EARLY EVENING. SINCE ANALYSIS OF STANDARD LEVELS SHOWS STRONGER WINDS EXITING CENTRAL NORTH CAROLINA...THE PRINCIPAL THREAT OF SEVERE WOULD BE HAIL/DOWNBURSTS MAINLY IN THE VICINITY OF SURFACE BOUNDARY (CENTRAL TO EASTERN PORTIONS OF CWA). .UPDATE...FOR REMOVING WORDING REFERENCE TO MORNING AND TWEAKING OF POPS AND HIGH TEMPERATURES. .RAH...NONE. KK
Hazardous weather outlook, May 26, 5:07 AM EDT, 8 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 507 AM EDT MON MAY 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM ROCKINGHAM TO THE TRIABLE AND KERR LAKE EAST ACROSS THE COASTAL PLAIN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL...DANGEROUS LIGHTNING AND ISOLATED DOWNBURSTS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE MID TO LATE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ISOLATED FLOODING RESULTING FROM HEAVY DOWNPOURS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF HEAVY RAIN TUESDAY AFTERNOON AND AGAIN THURSDAY COULD RESULT IN FLOODING ACROSS THE AREA BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. JO
In the hours before
Special weather statement, May 26, 11:45 AM EDT, 2 hours 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1145 AM EDT MON MAY 26 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA INCLUDING THE PIEDMONT THE SANDHILLS AND THE COASTAL PLAIN. HAZARDOUS WEATHER...DAYTIME HEATING OF MOIST AND UNSTABLE AIR WILL PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS FROM DOWNBURSTS. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE DURING THE MID TO LATE AFTERNOON. ANY SEVERE THUNDERSTORMS THAT DEVELOP SHOULD OCCUR FROM ROCKINGHAM TO THE TRIANGLE AND KERR LAKE EASTWARD INTO THE COASTAL PLAIN. DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGER STORMS. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. PERSONS PLANNING ON OUTDOOR ACTIVITY THIS AFTERNOON SHOULD STAY IN TOUCH WITH THE FORECAST AND KEEP AN EYE TO THE SKY FOR DEVELOPING THUNDERSTORMS. REMEMBER AS SOON AS THUNDER IS HEARD OR LIGHTNING IS SEEN...SEEK SHELTER BY MOVING INDOORS. IF NO SHELTER IS AVAILABLE YOUR CAR WILL PROVIDE ADEQUATE SAFETY FROM LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KK
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:45 AM EDT | Flash Flood Warning | RAH | Hoke | 6 hr |
| May 26, 12:06 PM EDT | Flash Flood Warning | RAH | Cumberland | 4 hr |
| May 26, 7:57 PM EDT | Flash Flood Warning | RAH | Hoke | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.